Alert archive / Maine / Coastal Flood Statements in 2012

Coastal Flood Statement 3, NWS Gray, ME

May 6, 20126 counties in Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this coastal flood statement at May 6, 2012, 6:38 PM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at May 6, 2012, 10:00 PM EDT. It was in force for 135 days.

The area

The counties it named.

The facts

Issued
May 6, 2012, 6:38 PM EDT (22:38 UTC)
In effect from
May 6, 2012, 10:00 PM EDT
Expired
Sep 19, 2012, 4:00 AM EDT
In force
135 days
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WHUS41 KGYX 062238
CFWGYX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
638 PM EDT SUN MAY 6 2012

...ASTRONOMICAL HIGH TIDES AT THEIR YEARLY PEAK TONIGHT...

.THE HIGH TIDE IS FORECAST TO PEAK AT 11.9 FT TONIGHT AT MIDNIGHT
(12 AM) AND AGAIN TOMORROW NIGHT AT 12:53 AM. FORTUNATELY...WINDS
AND SEAS WILL REMAIN VERY LIGHT. THIS WILL HELP PRECLUDE ANY
SIGNIFICANT COASTAL FLOODING ISSUES. HOWEVER...SPOTS NORMALLY
PRONE TO MINOR COASTAL FLOODING AROUND THE TIMES OF HIGH TIDE
COULD EXPERIENCE AN HOUR OR TWO OF MINOR INUNDATION. MINOR
NUISANCE FLOODING IS POSSIBLE ALONG THE MOST VULNERABLE LOW LYING
COASTAL LOCATIONS SUCH AS THE WHARFS AND STREETS OFF COMMERCIAL
STREET IN PORTLAND AND THE BACK BAY AREA OF HAMPTON NH.


MEZ023-024-NHZ014-070600-
/O.NEW.KGYX.CF.S.0003.120507T0200Z-120507T0600Z/
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
638 PM EDT SUN MAY 6 2012

* LOCATION...COASTAL NEW HAMPSHIRE AND COASTAL SOUTHWEST MAINE
  FROM PORTLAND SOUTHWARD.

* COASTAL FLOODING...THE TIDE AT PORTLAND IS EXPECTED TO STAY JUST
  BELOW THE 12 FOOT TIDAL FLOOD STAGE. 

* TIMING...HIGH TIDE AT PORTLAND IS AT MIDNIGHT TONIGHT. HIGH
  WATER MAY BE OBSERVED FROM 11 PM UNTIL 2 AM.

* IMPACTS...LOW LYING AREAS NEAR THE COAST WILL SEE OCEAN LEVELS
  RISE OVERNIGHT. THOSE WITH INTERESTS ALONG THE MOST VULNERABLE
  LOW LYING COASTAL LOCATIONS SHOULD TAKE PRECAUTIONS TO PROTECT
  AGAINST HIGH WATER LEVELS.

$$


HANES
2 follow-up statements
123 
WHUS41 KGYX 062256 AAA
CFWGYX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
656 PM EDT SUN MAY 6 2012

...ASTRONOMICAL HIGH TIDES AT THEIR YEARLY PEAK TONIGHT AND
MONDAY NIGHT...

.THE HIGH TIDE IS FORECAST TO PEAK AT 11.9 FT TONIGHT AT MIDNIGHT
(12 AM) AND AGAIN TOMORROW NIGHT AT 12:53 AM. FORTUNATELY...WINDS
AND SEAS WILL REMAIN VERY LIGHT. THIS WILL HELP PRECLUDE ANY
SIGNIFICANT COASTAL FLOODING ISSUES. HOWEVER...SPOTS NORMALLY
PRONE TO MINOR COASTAL FLOODING AROUND THE TIMES OF HIGH TIDE
COULD EXPERIENCE AN HOUR OR TWO OF MINOR INUNDATION. MINOR
NUISANCE FLOODING IS POSSIBLE ALONG THE MOST VULNERABLE LOW LYING
COASTAL LOCATIONS SUCH AS THE WHARFS AND STREETS OFF COMMERCIAL
STREET IN PORTLAND AND THE BACK BAY AREA OF HAMPTON NH.

MEZ023-024-NHZ014-070600-
/O.CON.KGYX.CF.S.0003.120507T0200Z-120507T0600Z/
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
656 PM EDT SUN MAY 6 2012

...A COASTAL FLOOD STATEMENT HAS BEEN ISSUED FOR COASTAL
YORK...COASTAL CUMBERLAND...AND COASTAL ROCKINGHAM COUNTIES...

* LOCATION...COASTAL NEW HAMPSHIRE AND COASTAL SOUTHWEST MAINE 
  FROM PORTLAND SOUTHWARD. 

* COASTAL FLOODING...THE TIDE AT PORTLAND IS EXPECTED TO STAY 
  JUST BELOW THE 12 FOOT TIDAL FLOOD STAGE. 

* TIMING...HIGH TIDE AT PORTLAND IS AT MIDNIGHT TONIGHT. HIGH 
  WATER MAY BE OBSERVED FROM 11 PM UNTIL 2 AM. 

* IMPACTS...LOW LYING AREAS NEAR THE COAST WILL SEE OCEAN LEVELS 
  RISE OVERNIGHT. THOSE WITH INTERESTS ALONG THE MOST VULNERABLE 
  LOW LYING COASTAL LOCATIONS SHOULD TAKE PRECAUTIONS TO PROTECT 
  AGAINST HIGH WATER LEVELS. 

$$

HANES
097 
WHUS41 KGYX 181940
CFWGYX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
340 PM EDT TUE SEP 18 2012

...SOME SPLASH OVER POSSIBLE AT HIGH TIDE TONIGHT...

.A STRONG SOUTHERLY FLOW WILL DEVELOP OVER THE WATERS TONIGHT WITH
WAVE HEIGHTS BUILDING TO 10 FEET AND SOME STORM SURGE EXPECTED.
COASTAL FLOODING IS NOT EXPECTED AS THE FORECAST HIGH TIDE AT
PORTLAND IS ONLY 10.4 FEET AT 1:35 AM. BUT SOME SPLASH OVER IS
POSSIBLE IN AREAS EXPOSED TO SOUTHERLY FLOW.

MEZ023>028-NHZ014-190800-
/O.NEW.KGYX.CF.S.0003.120919T0400Z-120919T0800Z/
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-COASTAL ROCKINGHAM-
340 PM EDT TUE SEP 18 2012

* LOCATION...SOUTH FACING COASTAL AREAS OF NEW HAMPSHIRE AND
  WESTERN MAINE.

* COASTAL FLOODING...COASTAL FLOODING IS NOT EXPECTED. THE HIGH
  TIDE AT PORTLAND IS FORECAST TO REACH 10.4 FEET. SOME STORM
  SURGE WILL ALLOW WATER LEVELS TO REACH AS HIGH AS 11.5 FEET WITH
  SOME SPLASH OVER. THE GREATEST THREAT AREAS WILL BE ALONG THE
  MIDCOAST OF MAINE AND AREAS EXPOSED TO SOUTHERLY FLOW.

* TIMING...HIGH TIDE IN PORTLAND IS AT 1:35 AM. THE GREATEST
  THREAT WILL OCCUR NEAR THE TIME OF HIGH TIDE.

* IMPACTS...SOME SPLASH OVER IS POSSIBLE IN AREAS EXPOSED TO
  SOUTHERLY FLOW. FUNNELING OF WATER INTO SOUTHWARD FACING BAYS
  WILL ALLOW WATER LEVELS TO PILE UP MOST AT THE NORTHERN ENDS OF
  THE BAYS. INUNDATION IS NOT EXPECTED.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this coastal flood statement went out at May 6, 2:55 PM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 6, 2:55 PM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
255 PM EDT SUN MAY 6 2012

.SYNOPSIS...
HIGH PRESSURE WILL CREST OVER NEW ENGLAND ON MONDAY. A WARM FRONT
WILL APPROACH NEW ENGLAND FROM THE SOUTHWEST MONDAY NIGHT AS LOW
PRESSURE LIFTS NORTHEAST OUT OF THE EASTERN GREAT LAKES. LOW
PRESSURE WILL MOVE NORTHEAST INTO SOUTHERN QUEBEC ON TUESDAY AND A
TRAILING COLD FRONT WILL APPROACH FROM THE WEST TUESDAY NIGHT. THE
FRONT WILL STALL ALONG THE EASTERN SEABOARD WEDNESDAY. LOW
PRESSURE WILL FORM ALONG THE FRONT...CROSSING NEW ENGLAND ON
THURSDAY. THE AIRMASS WILL REMAIN SOMEWHAT UNSETTLED ON FRIDAY
AND SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
S/WV TROF HAS PASSED THE AREA...WITH SOME DIURNAL CU REMAINING
ACROSS THE HIGHER MOISTURE AREAS OF SRN NH AND SWRN ME. THESE
CLOUDS WILL GRADUALLY DECREASE WITH LOSS OF DAYTIME HEATING. HIGH
PRES CRESTS OVERHEAD TNGT...PROVIDING IDEAL RADIATIONAL COOLING
CONDS. EXPECT UPR 20S IN THE N...AND MID TO UPR 30S FOR THE
INTERIOR AND COAST. MIGHT SEE SOME PATCHY FOG IN THE TYPICAL
VALLEYS AND COOL SPOTS...BUT WILL BE ISOLD AS DRIER AIR WORKS INTO
THE AREA.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
MON WILL BE SUNNY AND DRY. WEAK GRADIENT ACROSS THE AREA WILL
PROMOTE A SEA BREEZE THAT SHOULD KEEP THINGS COOL ALONG THE
IMMEDIATE COAST. OTHERWISE INTERIOR WILL MAKE A RUN TO 70 DEGS.

WARM FNT APPROACHES FROM THE W LATE MON...WITH AN INCREASE IN
CLOUDS LATE AFTN. PCPN WILL LIKELY HOLD OFF UNTIL AFTER MIDNIGHT
WITH THE INITIALLY DRY AIR MASS IN PLACE...FOR ALL EXCEPT THE FAR
WRN CWA. STEADY PCPN SHOULD ARRIVE ACROSS AT LEAST THE WRN HALF
OF THE AREA BY SUNRISE TUE MORNING.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
MODELS REMAIN IN VRY GOOD AGREEMENT WITH PERIOD OF STG WAA WITH
SOUTHERLY FLO ON TUESDAY. XPCT PDS OF RAIN...SOME OF IT BRIEFLY
HVY TUESDAY NIGHT AS SOME ATLC MOISTR IS TAPPED AND DYNAMICS...IN
THE FORM OF A DEEPENING UPPER LVL TROF APPROACHES FROM THE WEST.

FLOW BECOMES WESTERLY (ALOFT) ON WEDNESDAY...ALLOWING FOR ONLY SCT
PCPN DURG THIS PERIOD. BY WEDNESDAY NIGHT...FRONTOGENESIS OCCURS
ALG THE ERN SEABOARD. IT IS THIS BOUNDARY THAT WILL ALLOW LOW
PRESSURE TO FORM ALG THE MID ATLC RGN BEFORE HEADING NE UP THE
COAST. MORE STEADY RNFL IS XPTCD WITH THIS SYS WHICH COULD BE
BRIEFLY HVY AS WELL.

MODELS COMPLETELY DIVERGE ON FRIDAY INTO SATURDAY. GFS IS VRY PROGRESSIVE
WITH THE NOR'EASTER COMING UP THE COAST...WHILE THE EURO AND THE
GGEM CUTOFF THE UPPER LVL LOW. AM LEANING TOWARDS THIS SECOND
OPTION...AND HAVE RAISED POPS FOR LATE IN THE WEEK IN COORDINATION
WITH WFO CAR.

HYDRO: RIVERS WILL BE ON THE RISE AFTER THESE NEXT TWO ROUNDS OF
PCPN. HWVR...WITH GREENUP OCCURRING AND THE MAIN PCPN EVENTS SCT
THROUGHOUT THE WEEK...WE DO NOT XPCT FLOODING AT THIS TIME.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SHORT TERM...VFR CONDS PREVAIL THRU MON NGT. EARLY TUE MVFR OR
LOWER CONDS WILL APPROACH FROM THE W AS A WARM FNT LIFTS TOWARDS
THE AREA.

LONG TERM...VFR CONDITIONS WILL PREVAIL UNTIL EARLY TUESDAY AS THE
NEXT WEATHER SYSTEM APPROACHES. THIS WILL DROP CIGS/VSBYS DOWN
INTO THE MVFR WITH AREAS OF IFR DEVELOPING. LIFR POSSIBLY BY
AFTERNOON AS AREAS OF MDT TO HVY RA MOVES THRU. AREAS OF FOG WILL
DEVELOP AS WELL...WHICH WILL LAST INTO WEDNESDAY MORNING.
CIGS/VSBYS IMPROVE BEFORE DETERIORATING ONCE AGAIN IN RAIN AND FOG
ON THURSDAY.  UNSETTLED CONDITIONS WILL OCCUR ON FRIDAY AND SATURDAY.

&&

.MARINE...
SHORT TERM...WINDS AND SEAS TO REMAIN BLO SCA THRESHOLDS.

LONG TERM...SCA TYPE WINDS DVLP ON TUE. THEREAFTER...SEAS WILL
MOST LKLY BE KICKED UP THRU THE REST OF THE WORK WEEK AS THE LARGE
SCALE UPPER LEVEL FLOW REMAINS ACTIVE.

&&

.FIRE WEATHER...
DRY CONDITIONS FOR MONDAY...HOWEVER LIGHT WINDS AND RECENT WET
WEATHER SHOULD PRECLUDE A HIGHER FIRE DANGER.

&&

.TIDES/COASTAL FLOODING...
ASTRONOMICAL TIDES WILL BE NEAR THEIR PEAK FOR THE YEAR OVER THE
NEXT FEW DAYS. MINOR NUISANCE FLOODING IS POSSIBLE ALONG THE MOST
VULNERABLE LOW LYING AREAS SUCH AS SOME OF THE WHARFS/STREETS OFF
COMMERCIAL STREET IN PORTLAND AND THE BACK BAY AREA OF HAMPTON NH.
FORTUNATELY...WINDS AND SEAS WILL REMAIN VERY LIGHT THROUGH
MONDAY. HOWEVER...WINDS WILL BE INCREASING OUT OF THE SOUTH ON
TUESDAY...WHICH MAY ALLOW FOR MINOR FLOODING BY TUESDAY NIGHT.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

LEGRO/JC
Hazardous weather outlook, May 6, 7:28 AM EDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
728 AM EDT SUN MAY 6 2012

MEZ007>009-012>014-018>022-NHZ001>010-013-070945-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-
728 AM EDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ023>028-NHZ014-061945-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
COASTAL ROCKINGHAM-
335 PM EDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME OF THE HIGHEST ASTRONOMICAL TIDES OF THE YEAR WILL OCCUR OVER
THE NEXT FEW DAYS...WITH PORTLAND PEAKING AT 11.9 FEET SUNDAY AND
MONDAY NIGHTS. FORTUNATELY...WINDS THROUGH THE PERIOD WILL BE
RELATIVELY LIGHT AND SEAS GENERALLY TWO FEET OR LESS. THIS WILL HELP
PRECLUDE ANY SIGNIFICANT COASTAL FLOODING ISSUES. HOWEVER...SPOTS
NORMALLY PRONE TO MINOR COASTAL FLOODING AROUND THE TIMES OF HIGH
TIDE COULD EXPERIENCE AN HOUR OR TWO OF MINOR INUNDATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SOME OF THE HIGHEST ASTRONOMICAL TIDES OF THE YEAR WILL OCCUR OVER
THE NEXT FEW DAYS...WITH PORTLAND PEAKING AT 11.9 FEET SUNDAY AND
MONDAY NIGHTS. FORTUNATELY...WINDS THROUGH THE PERIOD WILL BE
RELATIVELY LIGHT AND SEAS GENERALLY TWO FEET OR LESS. THIS WILL
HELP PRECLUDE ANY SIGNIFICANT COASTAL FLOODING ISSUES.
HOWEVER...SPOTS NORMALLY PRONE TO MINOR COASTAL FLOODING AROUND
THE TIMES OF HIGH TIDE COULD EXPERIENCE AN HOUR OR TWO OF MINOR
INUNDATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-061945-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
335 PM EDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Coastal Flood Statements in Maine, 2012Coastal Flood Statements in New Hampshire, 2012Every coastal flood statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.